© Medpharm. Atherosclerosis is a systemic diffuse disease, with a complex role of lipoprotein abnormalities associated with an increased risk for cardiovascular disease (CVD) events. These abnormalities include increased levels of low-density lipoprotein cholesterol (LDL-C), elevated triglycerides and low levels of high-density lipoprotein cholesterol (HDL-C). By agreement, statin therapy is the agent of choice for the reduction of LDL-C. Despite being the most commonly prescribed lipid-lowering agent with an exceptional safety profile and good tolerability, 10-25% of statin users experience muscle toxicity. This is known as statin-associated muscle symptoms (SAMS) which range from myalgia to rare life-threatening cases of rhabdomyolysis, in the presence of normal or elevated creatine kinase (CK). Several mechanisms have been proposed to describe the pathophysiology. However, not one completely captures the leading cause of SAMS. Despite its muscle toxicity and elusive pathophysiology, statins remain the drugs of choice in hypercholesterolaemia. Accurate diagnosis and specific individual management of SAMS can drastically improve quality of life and decrease CVD event risk. This article provides an overview of SAMS, the management and treatment thereof.
|Number of pages||7|
|Journal||SA Pharmaceutical Journal|
|Publication status||Published - 1 Jan 2016|